Flood, Alexander
- When
- January 5, 11:00 AM CST to January 31, 11:59 PM CST
- Where
- Alexander forecast zone
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Moderate to major flooding of the Ohio River and some of its tributaries occurred. A state disaster declaration included Massac, Pope, Hardin, and Gallatin Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate to major flooding of the Ohio River and some of its tributaries occurred. A state disaster declaration included Massac, Pope, Hardin, and Gallatin Counties. Floodfighting activities included the construction of temporary sandbag levees. Isolated evacuations of some lowland residents were conducted. In the city of Metropolis in Massac County, several streets were closed, a few residences were evacuated, and a casino riverboat was closed for several days. The closure of the casino had a major impact on the local economy. Flooding of the casino's parking lot and entrance prompted the closure. There was very little property damage to the casino itself. In Gallatin County, the community of Old Shawneetown was threatened, resulting in extensive sandbagging and levee patrols. Very little if any structural flooding was reported in Old Shawneetown. In Hardin County, cabins at a campground at Saline Landing were flooded, and Front Street was flooded in Elizabethtown. There was sandbagging around homes in Elizabethtown and Cave-In-Rock. Several mobile homes and trailers in Hardin County were pulled away from the water. At Rosiclare, Illinois Route 146 was closed leading into town, and water was up about 5 feet along the floodgates. In Pope County, a home on Lusk Creek near Golconda was standing in water. Rural Pope County roads were flooded around Brownfield and Hamletsburg. In Pulaski County, a road was closed at the Cache River (a tributary of the Ohio). In Alexander County, streets were damaged or collapsed in Cairo due to chronic sewer backups. Some of the backups were into homes. Several Alexander County roads were closed. A tributary of the Ohio River, the Saline River, experienced major backwater flooding extending across Gallatin and Saline Counties to the city of Harrisburg. Isolated homes were accessible only by boat in areas around Junction, Equality, and New Haven. Isolated barns and outbuildings were flooded in the Junction and Equality areas. About 40 roads were closed in Gallatin County, and about 9 county roads were closed in Saline County. In Harrisburg, one street was closed and a restaurant was threatened. State police manned barricades limiting access to New Haven and Old Shawneetown. This Ohio River flood crest was lower than in March of 1997, when the last major flood occurred. The river crested at a height of 52.00 feet at Shawneetown, compared to a crest of 54.4 feet in 1997. The crest at Brookport (near Metropolis) was 49.50 feet, which compares to 53.6 feet in 1997. At Cairo, where flood gates were closed, the crest of 53.20 feet was significantly lower than the crest of 56.2 in 1997. The dates of the crests were on the 16th or 17th at all sites. The monetary property damage estimate for this event is a rough guesstimate. The major flooding was partially the result of a record-setting snowstorm on December 22 that dumped from 14 to 22 inches across the Lower Ohio Valley. The snowpack, which contained liquid equivalents from 1 to 2 inches, melted rapidly by New Year's Day. A series of heavy rainfall events in early to mid January contributed to serious flooding. Average rainfall from 3 to 4 inches occurred from the 1st to the 5th. Another 1 to 2 inches fell between the 10th and 13th. Very cold conditions from the 15th to the 18th hampered flood-fighting activities. Low temperatures were around 10 degrees each day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 2:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 AM CST WED JAN 5 2005 .DISCUSSION... A FLOOD WATCH WAS POSTED LAST NIGHT FOR MOST OF THE PADUCAH FA EXCEPT THE FAR SE...AND IT IS IN EFFECT TODAY AND TONIGHT. MODEL QPF AND HPC SUGGEST AVERAGE QPF TOTALS FROM 0.75 TO 1.5 ACROSS THE AREA...WHICH WILL ONLY EXASCBERATE ALREADY SATURATED GROUND CONDITIONS. WITH DITCHES...CREEKS...AND STREAMS REPORTED AT OR NEAR BANKFULL IN MANY LOCALES...THIS ADDITIONAL RAINFALL MAY WELL LEAD TO SOME FLOODING PROBLEMS...ESPECIALLY MINOR LOW LAND AND ROAD/CREEK FLOODING. PLUS WITH THE CONTINUATION OF A CONVECTIVE THREAT PER THE LATEST SWODY1...A LOCALLY HEAVIER RAIN THREAT WOULD ONLY HEIGHTEN FLOOD CONCERNS. THE FAR SE PTNS OF THE FA...MAINLY THE PENNYRILE REGION OF WKY...WILL REMAIN OUT OF THE WATCH SINCE MOST PCPN WILL HOLD OFF THERE UNTIL LATE...AND GENERALLY AMOUNTS THERE WILL BE LESS THAN 3/4 INCH ON AVERAGE...IE LOWER THAN EVEN THE MOST MINIMAL FFG THRESHOLDS. ALSO THE AREA IS JUST OUTSIDE OF THE BEST CONVECTIVE THREAT. OF COURSE THIS IS NOT TO SAY ISOLATED LOW LAND OR FLOOD PRONE AREAS WONT INUNDATE WITH A STEADY RAIN OVER A FEW HOURS...BUT IN GENERAL EXPECTATIONS ARE SUCH THAT A WIDER AREAL-FLOOD WATCH IS NOT SUPPORTED THERE. THE OTHER NEAR TERM FORECAST CHANGE IS WITH REGARD TO PRECIPITATION ENDING TONIGHT. ALL MODELS ARE MUCH QUICKER WITH THE SHUT OFF OF PCPN AND AS A RESULT...THE COLD AIR LAG IS SUCH THAT THE CHANGE-OVER TO A MIX OF FROZEN BEFORE ENDING HAS BEEN ELIMINATED FROM THE GOING ZONE WORDING/GRIDS. WHILE THE POSSIBILITY IS STILL THERE...THE CHANCES ARE MINIMIZING ACCORDING TO THE LATEST TIME/HEIGHT CROSS SECTIONS AND LOWER TROPOSPHERIC THERMODYNAMIC PROFILE IN RELATION TO THE DEPARTURE OF THE DEEPEST MOISTURE. BEYOND THE NEAR TERM THERE WAS VERY LITTLE SYNOPTIC FORECAST CHANGE. TEMPERATURE WISE THE EXTENDED MEX MOS WARMED A LITTLE AND WE RESPONDED IN KIND...STEPPING TOWARDS/INTO IT RATHER THAN BUYING WHOLE HEARTEDLY. NEAR TERM WE FAVORED AN OVERALL MODEL BLEND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH TODAY-TONIGHT ALL BUT SE-MOST/PENNYRILE COUNTIES. MO...FLOOD WATCH TODAY-TONIGHT ALL OF SEMO. IL...FLOOD WATCH TODAY-TONIGHT ALL OF SIL. IN...FLOOD WATCH TODAY-TONIGHT ALL OF SWIN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 318 AM CST WED JAN 5 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-061100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO... PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 318 AM CST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR ALL OF THE QUAD STATE EXCEPT FOR THE PENNYRILE REGION OF WESTERN KENTUCKY. RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREEN AND OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD PRODUCTS...INCLUDING WATCHES...WARNINGS...AND STATEMENTS...FOR MORE DETAILED INFORMATION. THERE IS AN ISOLATED CHANCE OF THUNDERSTORMS...MAINLY ELEVATED. THE MAIN THREAT OF THUNDERSTORMS WILL BE THE ADDED POTENTIAL FOR POCKETS OF LOCALLY HEAVIER RAINFALL ON ALREADY SATURATED GROUNDS AND THE RESULTANT HEIGHTENED RISK OF FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE OHIO AND GREEN RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. IN ADDITION...MORE PRECIPITATION IS EXPECTED FRIDAY NIGHT AND SATURDAY...AND AGAIN MONDAY NIGHT AND TUESDAY. THE COMBINATION OF ALL OF THE FORECAST RAIN EPISODES WILL LEAD TO CLOSE MONITORING OF THE POTENTIAL FUTURE FLOODING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT FOR FLOODING REPORTS.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438483, 5438484, 5438485, 5438486, 5438487, 5438564, 5438565.